Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
curiousz

Body Acne may not be from bacteria...

Recommended Posts

I stumbled across this skin condition, and thought it was interesting because I'm experiencing the same symptoms and lesions (they look extremely similar).

user posted image

user posted image

The condition is called Pityrosporum Folliculitis.

Pityrosporum folliculitis is a condition where the yeast, pityrosporum, gets down into the hair follicles and multiplies, setting up an itchy, acne-like eruption. Pityrosporum folliculitis sometimes turns out to be the reason a case of acne isn't getting better after being on antibiotics for months. It is especially common in the cape distribution (upper chest, upper back) and the pimples are pinhead sized and uniform.

This yeast is a normal skin inhabitant, different from the yeast that causes thrush and from baker's or food yeast. Everyone has it on his or her skin but in most cases it causes no problem. The condition affects young to middle-aged adults of either sex. It is associated with a tendency to seborrheic dermatitis or severe dandruff.

Pityrosporum folliculitis is not an infection as such; it is an overgrowth of what is normally there. The yeast overgrowth may be encouraged by external factors and/or by reduced resistance on the part of the host. The reasons why a particular patient develops pityrosporum folliculitis are not fully understood but the following are believed to be important:

    * The yeast tends to overgrow in hot, humid, sweaty environments, clothing that doesn't "breathe" especially synthetics, which encourages sweating.

    * Application of greasy sunscreens and oily emollients such as coconut oil.

    * An oily-skin tendency - the yeast feeds on skin oil. Skin oil production mainly depends on hormone factors.

    * Decreased resistance to microorganisms (immunity).

    * Stress or fatigue

    * Diabetes

    * Oral steroids such as prednisone

    * Oral contraceptive pill

    * Being overweight, resulting in more sweating and tighter clothing.

Oral antibiotics can aggravate pityrosporum folliculitis because skin-inhabitant bacteria and yeasts are normally in competition on the skin surface. When antibiotics suppress the bacteria the pityrosporum yeasts can over grow.

CLICK HERE TO SEE LARGER VIEWThe rash consists of tiny itchy rounded pink pimples with an occasional tiny whitehead. The spots are located mainly on the upper back, shoulders and chest. Sometimes spots are found on the forearms, back of the hands, lower legs and face. The tendency to scratch spots is greatest on the forearms, face and scalp. Most patients have oily skin.

Most patients seek advice because of the itch. This may have led their doctors to suspect scabies or other mite infestations. The itch tends to come in episodes, accompanied by a stinging sensation. Some patients notice the itch is worse after sweat inducing exercise or after a hot shower. When scratched, the spots may display a local hive-like reaction with a surrounding red flare.

Patients may also have tinea versicolor or seborrheic dermatitis. In these conditions an overgrowth of the same pityrosporum yeast is believed to be involved. Patients may also have true acne accompanying the pityrosporum folliculitis. This is not surprising because increased skin oil also encourages acne but in this case there is an overgrowth of the normal skin bacteria rather than yeast.

Treatment must deal with both the yeast overgrowth and any predisposing factors, otherwise the condition will recur. Unfortunately we often either do not know, or cannot correct, all the factors that make one susceptible so the condition has a tendency to return once the anti-yeast treatment is stopped.

Topical therapy is not always effective, and may be worth a try. These include Nizoral or Selsun shampoos, applied for about 10 minutes and washed off in the shower. This is repeated once a week. Other topical treatments include 50% propylene glycol in water applied twice daily with a gauze pad for 3 weeks, then twice a week or Lamisil solution, sprayed on the skin surface, for 14 days then weekly or for just a few spots apply Loprox or Nizoral cream twice a day.

Oral treatments are the most effective. The two used are Nizoral and Sporonox. One will need to wait a week or two for clearing, and recurrences are to be expected. A last resort is Accutane pills. These are general guidelines and a dermatologist can help decide the best treatment.

Share this post


Link to post
Share on other sites

yup, me too. i don't really itch that much, but i do itch occasionally. i was so confused why i have bacne because i always have my hair up and off my back. sigh.

Share this post


Link to post
Share on other sites

manuka oil products are FANTASTIC against yeast infections of any kind. I had this patch of what I am guessing was athletes foot (christ knows where I picked it up from *shudder*) but it just wouldn't go away even after applying dakatarin and lamisil etc for 3 weeks. I have this product called Manuka Honey antiseptic gel which has only a small amount of manuka oil in it. Anyway I thought I would give it a whirl before I spalshed out on a more intensive manuka oil product - 1 application and the thing disappeared. bb_eusa_dance.gif

btw Manuka oil is up to 33 times stronger than tea tree oil...tho tea tree is pretty good as well.

anyway I am sounding like seem weird salesman for living nature...so I will be sure to tell you that I tried a moisturiser by the same company and I thought it sucked ass. Also most of their skincare products have a funky natural smell that I dislike.

http://www.livingnature.com/ourproducts/pr...achespains.html

Share this post


Link to post
Share on other sites

BTW

Taking a bath with a cup full of ACV in it won't do you any harm either. The acidity helps kill off the yeast and it is quite good for your skin generally.

Share this post


Link to post
Share on other sites

hmmm i think i might have this....

my chest/stomach started itcing after i started blotcha's regimin, and theres small bumps on my upper chest (i had a little acne on my upper chest even before blotchlas)..............well, there doesnt seem to be any acne on my stomach but it still sometimes itches.....anyways im kinda rambling, but if i have small bumps and it itches and its on my upper chest, then i probably have this?

Share this post


Link to post
Share on other sites

An overgrowth of Yeast A.K.A Candida Albicans is a fungal problem in the end. Fungus does not like dry, Sunny areas. Try taking Acidophilus 2 times a day, yogurt perhaps as well and sun yourself (Chest only) and back if Necc. For 10-15 mins per side depending on where you are. The idea is DON NOT OVER DO IT! Dont get red, just do this 1-2 times per week evenly spaced and with time youn should eliminate all Candida ..

Smoothbeamin.,., cool.gif

Share this post


Link to post
Share on other sites

oh yes! I had a terrible ITCHY face a while ago, it was mainly on my face, it happened from me not going outside at all! I think I've had an overgrowth too.

Antibiotics can kill some good bacteria too, it can cause overgrowths of other types of bacterias, when I tookantibitoics(for other problems than ACNE) I had an overgrowth of gram-negative bacteria in my mouth! those can cause folliculitis

Share this post


Link to post
Share on other sites

hmm i might have this too... maybe. i have some acne (or acne looking stuff i guess) on my chest and arms, even my forearms. and it itches when i sweat.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×